Oregon, 2018Wildfire in Oregon, July 15 to 31, 2018
July 15 to 31, 2018 · NWS MFR · 1 event in 1 county or zone
The South Umpqua Complex consisted of at least seven major fires, all of which were caused by lightning. The time of ignition was around 1000 PDT on 07/15/2018.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The South Umpqua Complex consisted of at least seven major fires, all of which were caused by lightning. The time of ignition was around 1000 PDT on 07/15/2018. As of 0330 PDT on 08/01/18, the fire covered 14196 acres and was 16 percent contained. 0 structures were lost and 18.5 million dollars had been spent on firefighting efforts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 15, 8:42 AM PST, 18 minutes earlier.
Area forecast discussion, Jul 15, 8:42 AM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
942 AM PDT Sun Jul 15 2018
.UPDATE...Thunderstorms got an early start this morning, and we've
had a fair amount of activity over eastern Siskiyou, Modoc, and
and into Klamath and Lake Counties. Some new cells are also
starting to pop up in western Siskiyou County and moving northward
towards the Illinois Valley and Applegate Valley. Made some
updates to the forecast, mainly to expand the thunderstorm areas
and change wording to isolated/scattered for this afternoon. Also
adjusted high temperatures down, considering expected cloud cover.
Isolated to scattered thunderstorms are expected in a broad
portion of our area, as a series of shortwaves track through the
area from southwest to northeast. Late this afternoon into this
evening will likely be the most active period, particularly on the
east side... gusty outflow winds of 30 or 40 mph are possible in
the vicinity of thunderstorms. While conditions are quite dry in
the lower levels, weak stearing flow is expected thus precipitation
will vary substantially. Areas under heavier showers could see a
third or even half an inch of rain, but do not expect these
amounts to be widespread.
&&
.AVIATION...For the 15/18Z TAFs...Along the coast...LIFR/IFR
conditions early this morning cover the near shore waters into the
coastal valleys. The stratus and fog will dissipate between 16Z
and 19Z today, then return to the coast and coastal valleys north
of Cape Blanco after 06Z tonight.
Inland...Conditions will remain VFR but isolated thunderstorms this
morning will become scattered in coverage this afternoon and evening
over the region southward and eastward from the southern Oregon
Cascades and Siskiyou Mountains. Steering winds aloft will be 5 to
15 knots from the south to southwest. It's possible to see a storm
near Medford later this afternoon or evening, with a higher
probability south and east of the Rogue Valley...including at
Klamath Falls.
&&
.MARINE...Updated 800 AM PDT Sunday 15 July 2018...A fresh steep
northwest swell will dominate today with weak near shore winds,
except approaching advisory strength near Port Orford. Winds and
seas will then trend higher, especially from Cape Blanco to Pistol
River. But, winds will remain weak near shore south of Brookings.
Gales are possible by Wednesday afternoon south of Cape Blanco
between 10 and 40 nm from shore.
&&
.PREV DISCUSSION... /Issued 300 AM PDT Sun Jul 15 2018/
DISCUSSION...15/00Z NAM/GFS/EC in.
Thunderstorm activity increased Saturday afternoon/evening as
compared to Friday. Storms initiated over central and eastern
Siskiyou county first, spreading into Modoc county later. No
strikes were recorded over Oregon. Several stations recorded very
light precipitation...all 0.05 inches or less. Most of the
precipitation today was virga due to very low humidities in the
lower layers of the atmosphere.
Strong ridging will continue to dominate the western U.S. into the
coming week. It will remain very hot over the inland areas.
Widespread heat impacts will continue across inland western
valleys and heat advisories and excessive heat warnings remain in
effect through Tuesday evening. Please see PDXNPWMFR for details.
A short wave will move up from the south Sunday and this one will
likely support scattered thunderstorm activity Sunday afternoon
and evening, mostly east of the Cascades and across northern
California. Southwest flow aloft may bring some of these
thunderstorms over the west side over extreme southern Oregon. A
Red Flag Warning remains in effect for this event. See PDXRFWMFR
for details. Storm motion will be on the slow side and the lower
levels of the atmosphere has been moistened a bit by prior
convection, so precipitation amounts will be higher today.
High temperatures will be near normal along the coast today,
while the west side will see highs 10-15 degrees above normal.
Highs will be around 5 degrees above normal east of the Cascades.
A weak trough offshore will weaken further and move onshore Monday.
This will bring in a marine push and will act to stabilize the air
mass, at least from the Cascade west. It will make for slightly
cooler temperatures over the Umpqua Basin, but highs over the
rest of the area will be about the same as the Monday highs.
Some thunderstorm activity may persist into Monday east of the
Cascades in Oregon, as the short wave will be slow to move through
the area.
High pressure will rebuild Tuesday. Marine air in the Umpqua Basin
will make for cooler conditions there, but Tuesday will be the
hottest day over the remainder of the west side, as the thermal
trough will be over that area. It will remain relatively stable
and no showers/thunderstorms are in the forecast. Highs will be
near normal along the coast, around 10 degrees above normal in the
Umpqua Basin, 10-15 degrees above normal over the rest of the
west side, and 5-10 degrees above normal over the east side.
Wednesday will be dry, as west to southwest flow aloft will keep
monsoonal moisture south and east of the Medford CWA. The thermal
trough will migrate to the east side around this time. Highs will
be a few degrees cooler than Tuesday over the west side, but the
east side will be hotter with highs around 10 degrees above normal.
Extended discussion from the Saturday afternoon AFD...Thursday 19
July through Sunday 22 July 2018...An upper level trough will pass
by to the north through British Columbia and this will lower
heights some over the forecast area. Temperatures will be cooler
and closer to normal, but still warm. So instead of 105 degrees in
Medford, we'll be looking at mid 90's for the last half of the
week. Overnight temperatures, however, will return to more normal
values from Thursday morning onward, so there will be relief at
night from the daytime heat. Thunderstorm chances will return for
the southeastern portions of the forecast area by the end of the
week and into next weekend. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... Red Flag Warning until 11 PM PDT this evening for ORZ624-625.
Heat Advisory until 11 PM PDT Tuesday for ORZ024-026.
Heat Advisory until 11 PM PDT Monday for ORZ023.
Excessive Heat Warning until 11 PM PDT Tuesday for ORZ024-026.
Red Flag Warning until 11 PM PDT this evening for ORZ621-623.
CA...Red Flag Warning until 11 PM PDT this evening for CAZ285.
Red Flag Warning until 11 PM PDT this evening for
CAZ280>282-284.
Excessive Heat Warning until 11 PM PDT Tuesday for CAZ080-081.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 PM PDT Tuesday
for PZZ350-356-370-376.
Small Craft Advisory from 11 AM Monday to 5 PM PDT Tuesday for
PZZ376.
MSM/JRS/DWIn the hours before
Special weather statement, Jul 15, 7:47 AM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Medford OR
847 AM PDT SUN JUL 15 2018
CAZ080-ORZ026-028-151615-
Western Siskiyou County-Siskiyou Mountains and Southern Oregon
Cascades-Jackson County-
847 AM PDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SISKIYOU...
SOUTHWESTERN JACKSON AND SOUTHEASTERN JOSEPHINE COUNTIES...
At 846 AM PDT, a strong thunderstorm was located southwest of
Applegate Lake, or 16 miles northeast of Happy Camp, moving
northeast at 20 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Applegate Lake around 900 AM PDT.
Squaw Lakes Recreation Site around 905 AM PDT.
McKee Bridge Recreation Site around 915 AM PDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4187 12314 4196 12334 4218 12315 4209 12293
TIME...MOT...LOC 1546Z 212DEG 19KT 4199 12318
DW
Special weather statement, Jul 15, 8:26 AM PST, 34 minutes before
Special Weather Statement
National Weather Service Medford OR
926 AM PDT SUN JUL 15 2018
ORZ026-028-151700-
Siskiyou Mountains and Southern Oregon Cascades-Jackson County-
926 AM PDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY...
At 924 AM PDT, a strong thunderstorm was located near McKee Bridge
Recreation Site, or 15 miles southwest of Medford, moving northeast
at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jacksonville, Britt Gardens, McKee Bridge Recreation Site, Woodrat
Mountain, Cantrall Buckley County Park, Jacksonville Woodlands
Association Trails and Ruch.
* This includes...
Highway 238 in Oregon between mile markers 24 and 36.
LAT...LON 4208 12304 4214 12320 4235 12296 4227 12283
TIME...MOT...LOC 1624Z 218DEG 20KT 4216 12303
DW
Wildfire, Central Douglas County
- When
- July 15, 9:00 AM PST to July 31, 11:59 PM PST
- Where
- Central Douglas County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.235, -123.636 (the zone’s center; the record gives no point)
The South Umpqua Complex consisted of at least seven major fires, all of which were caused by lightning. The time of ignition was around 1000 PDT on 07/15/2018. As of 0330 PDT on 08/01/18, the fire covered 14196 acres and was 16 percent contained. 0 structures were lost and 18.5 million dollars had been spent on firefighting efforts.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Damaging Winds in Tennessee, July 15, 2018$55,000 · 55 kt wind · 7 events
- Flash Flooding in New Mexico, July 15 to 16, 2018$40,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 201810 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Hail and Damaging Winds in Pennsylvania, July 15, 20181 in hail · 8 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758631.